Tornadoes · United States · Iowa · 2017
EF1 tornado, Nepas to Pella, Iowa, March 6, 2017
From Nepas to Pella, this EF1 tornado ran 6.8 miles across Marion County on March 6, 2017, touching down at 7:35 PM CST and reaching 80 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 6, 2017
- Touchdown
- 7:35 PM CST (01:35 UTC)
- Lifted
- 7:42 PM CST (01:42 UTC)
- On the ground
- 7 minutes
- Path length
- 6.8 miles (10.9 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Marion County
- Touchdown point
- 41.347, -93.200
- Lift-off point
- 41.397, -93.088
- Record number
- 1703061935-01
The damage survey
14 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Snapped pole. Corn stalk debris. Broken branches across road.
- Cinder block foundation. Side wall failure.
- Numerous trees snapped. No structural damage.
- No structural damage. Tree damage. Corn stalk debris.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A low pressure system developed off the Rockies in the Wyoming, Nebraska, South Dakota region and deepened as it moved eastward through South Dakota through the day on the March 6th. Southerly flow had already established itself and was bringing up Gulf of Mexico moisture into the Plains. A dry line also developed out ahead of the parent cold front, sparking initial storms in eastern Nebraska during the afternoon hours. Storms relatively quickly developed into a linear system, though a few isolated storms developed out ahead of the main line and proceeded to produce severe hail. As the line of storms progressed eastward through Iowa, they produced numerous severe hail and damaging wind reports. Additionally, a few tornadoes developed along the line, producing damage primarily in central and southern Iowa.
NWS storm survey confirmed a tornado touchdown approximately 5 miles west of Knoxville. An outbuilding was heavily damaged in this area and significant roof damage occurred to a residence. This is consistent with winds of 90 to 100 mph - or EF1 damage.
NWS storm survey confirmed another tornado touchdown approximately 4 miles northwest of Knoxville. Roof damage occurred to a few residences with large sections of shingles removed along with tree damage. This is consistent with winds of 85 to 95 mph - or EF1 damage.
NWS storm survey found the last tornado in a series from the same storm in northeast Marion county. The tornado touchdown and moved quickly northeast producing mainly tree damage. However, one barn was shifted off its foundation with several other open air structures being destroyed altogether. Damage was rated high end EF0.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS DMX issued a tornado warning for this county at 01:21 UTC, 14 minutes before the tornado touched down, in force until 01:45 UTC.
The county was under a tornado watch, issued at 19:55 UTC and running to 02:59 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:00 UTC | 10:00 UTC | Wind Advisory | DMX |
| 19:55 UTC | 02:59 UTC | Tornado Watch | DMX |
| 01:12 UTC | 02:00 UTC | Severe Thunderstorm Warning | DMX |
| 01:21 UTC | 01:45 UTC | Tornado Warning | DMX |
| 01:40 UTC | 02:02 UTC | Tornado Warning | DMX |
| 01:51 UTC | 02:45 UTC | Severe Thunderstorm Warning | DMX |
| 16:00 UTC | 22:00 UTC | Wind Advisory | DMX |
| 17:00 UTC | 00:00 UTC | Red Flag Warning | DMX |
| 19:00 UTC | 10:00 UTC | Fire Weather Watch | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Mar 6, 5:44 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 6, 5:44 PM CST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 544 PM CST Mon Mar 6 2017 .SHORT TERM.../Tonight/ Issued at 312 PM CST Mon Mar 6 2017 Confidence: Medium to High Main concerns ongoing wind and severe weather. Strong winds will into the evening hours over the west/central and relax late evening. As front moves east tonight winds will increase over the west and northwest areas through the overnight hours. Severe threat already well spelled out with watch covering the entire area through late evening. Fast moving storms...damaging thunderstorm winds and hail as well as potential for isolated tornadoes due to either quasi linear bowing segments or initially a few discrete cells. Activity over western Iowa may weaken with strong shear this evening with another area of development taking place over Missouri and moving into southeast Iowa around and after 00z...mainly from I35 east. With a fast moving and fluid evolution of storms anticipated... confidence on coverage over the entire area still limited. May be more scattered in nature at times...with one or more lines of storms during the event. Winds briefly drop off a bit late tonight only to increase again on Tuesday over much of the region. .LONG TERM.../Tuesday through Monday/ Issued at 312 PM CST Mon Mar 6 2017 Tuesday the forecast concern revolves around wind. Forecast soundings mix the atmosphere to around 500mb but slightly lower than they did yesterday and winds are just a bit less. Further analysis in BUFKIT shows winds not really reaching high wind warning criteria...though very close. A wind advisory for high end wind speeds was issued for Tuesday afternoon across areas North of a line from Carrol to Waterloo. Strongest winds are expected in the far Northwest and North near the Minnesota border. There are also fire weather concerns, discussed in a separate section below. On Wednesday we will be in strong cold advection in a rather fast Northwest flow aloft. This will bring in colder temps and once again create a strong wind scenario. Given the numerous headlines in place I have opted to not include any mention of strong winds for Wednesday at this point but they are indeed going to have to be addressed in later periods. Beyond Wednesday, the overall pattern has not changed and we remain in a broad NW flow but a Canadian surface high slides down bringing a reinforcing shot of cold air. We are still looking at a couple of weak shortwaves riding through the state Friday afternoon/night and a stronger one Saturday. Yet another wave passes through in the series on Sunday/Sunday night. Given the colder temps, precip...especially at night and early morning...will likely be snow North, rain South and a mix somewhere in between. There is the possibility that accumulating snow will occur across Northern Iowa. This will be the next concern to watch for after the wind/fire threat. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 544 PM CST Mon Mar 6 2017 Line of storms moving through with gusty winds and large hail. CIGS about VFR, briefly could be IFR. Winds to shift around to the southwest behind the storms, and then west this evening behind a cold front. Very gusty westerly winds expected Tuesday with VFR conditions. && .FIRE WEATHER... Issued at 312 PM CST Mon Mar 6 2017 Very strong wind is expected over the state on Tuesday. Trends from soundings are just slightly less from yesterday's run but are still very strong. Areas North of Highway 20 are still going to see the strongest winds with more marginal wind speeds the further South you go. Calls were made to observers and core partners regarding the consideration of a red flag warning. The issue is that the strongest winds are not co-located with the lowest relative humidity values and the RH values across the North are 35 to 45% which are pretty high when considering a red flag warning. Countering that is the fact that these are one hour fuels and the strength of the wind will dry things out fairly quickly. Observers confirmed that fuels near the ground are moist and that there is some green up of cool season grasses as well as some new growth of warm season grasses beginning. Given the time of year and the lack of any activity due to the wind, cooler temps and high end advisory type wind speeds, a fire weather watch was issued. Should winds be stronger and relative humidity values across the North drop further, a red flag warning would need to be issued. I'll leave this for the mid shift to consider when the latest data is available. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Tuesday afternoon for IAZ004>007-015>017- 023>028-033>039-044>050-059>062-074-075. Wind Advisory until midnight CST tonight for IAZ004>007-015>017- 023>026-033>037-044>049-057>061-070>074-081>085-092>096. Wind Advisory from 11 AM to 6 PM CST Tuesday for IAZ004>007- 015>017-023>028-033>037-044>047. && SHORT TERM...REV LONG TERM...FAB AVIATION...Beerends FIRE WEATHER...FAB
Hazardous weather outlook, Mar 6, 7:31 PM CST, 4 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 731 PM CST Mon Mar 6 2017 IAZ026-037-047>049-059>061-072>074-082>084-093>095-071000- Franklin-Hardin-Boone-Story-Marshall-Dallas-Polk-Jasper-Madison- Warren-Marion-Union-Clarke-Lucas-Ringgold-Decatur-Wayne- 731 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely this afternoon and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening. IAZ027-028-038-039-050-062-075-071000- Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska- 731 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and into the evening. IAZ085-096-071000- Monroe-Appanoose- 731 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end late this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. IAZ086-097-071000- Wapello-Davis- 731 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. IAZ004>007-015>017-023>025-033>036-044>046-057-058-070-071-081- 092-071000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford- Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 731 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening.
In the hours before
Local storm report, Mar 6, 7:01 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 3 NE HARCOURT 42.28N 94.13W
03/06/2017 WEBSTER IA EMERGENCY MNGR
WEBSTER COUNTY EM REPORTED TREE DAMAGE AND
DEBRIS IN A 1.5 MILE LONG AND 30 YARD WIDE
DAMAGE PATH.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 7:03 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 1 NE WEST DES MOINES 41.58N 93.74W
03/06/2017 E60 MPH POLK IA TRAINED SPOTTER
DIME SIZE HAIL.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 7:11 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 2 ESE WAUKEE 41.60N 93.83W
03/06/2017 E60 MPH DALLAS IA PUBLIC
50 TO 60 MPH WIND GUSTS AND PEA SIZED HAIL.
.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 7:17 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 NNE MARTENSDALE 41.39N 93.73W
03/06/2017 M0.75 INCH WARREN IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 7:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CUMMING 41.49N 93.76W
03/06/2017 E0.88 INCH WARREN IA TRAINED SPOTTER
.
&&
BFLocal storm report, Mar 6, 7:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG NEW PROVIDENCE 42.28N 93.17W
03/06/2017 HARDIN IA PUBLIC
POWER IS REPORTED OUT IN IN NEW PROVIDENCE
WITH VERY STRONG WINDS. ALSO PEA TO NICKEL
SIZED HAIL. RELAYED FROM LAW ENFORCEMENT. .
&&
FOWLEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
1.6 hours before the tornado, 222 km from the path. March 7, 2017.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -343 J/kg
- Surface CAPE
- 56 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Davenport, (KDVN), 12:00Z
10.4 hours after it, 222 km from the path. March 7, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -99659 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 108 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -164 m²/s²
- 0-3 km storm-relative helicity
- -86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Des Moines radar (KDMX), 63 km away, was scanning. The volume nearest the touchdown began at 01:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:45 UTC | TSTM WND GST 60 | 2 Ese Waukee | Dallas, IA | 50 TO 60 MPH WIND GUSTS AND PEA SIZED HAIL. . |
| 01:00 UTC | HAIL 0.75 | 1 Nne Martensdale | Warren, IA | REPORT VIA SOCIAL MEDIA. |
| 01:00 UTC | HAIL 0.88 | Cumming | Warren, IA | . |
| 01:03 UTC | TSTM WND GST 60 | 1 Ne West Des Moines | Polk, IA | DIME SIZE HAIL. |
| 01:07 UTC | HAIL 0.88 | Norwalk | Warren, IA | . |
| 01:16 UTC | TSTM WND GST 60 | 3 N Indianola | Warren, IA | NICKEL HAIL AS WELL. CITY OF ACKWORTH HAS NO POWER. . |
| 01:16 UTC | HAIL 1 | 2 N Indianola | Warren, IA | . |
| 01:18 UTC | TSTM WND DMG | 2 Wnw Sandyville | Warren, IA | DOWNED POWER POLE OVER HIGHWAY 92 BLOCKING WESTBOUND TRAFFIC. TIME ESTIMATED BY RADAR. STRAIGHT LINE WINDS. . |
| 01:22 UTC | TORNADO | 2 Ssw Milo | Warren, IA | POSSIBLE TORNADO. BARN DESTROYED. |
| 01:30 UTC | TORNADO | 2 W Knoxville | Marion, IA | TRAINED SPOTTER REPORTS SMALL TORNADO ON THE GROUND SEEN DURING LIGHTNING. |
| 01:36 UTC | TSTM WND GST 60 | 3 N Indianola | Warren, IA | NICKEL HAIL AS WELL. CITY OF ACKWORTH HAS NO POWER. . |
| 01:37 UTC | TSTM WND DMG | 4 Nw Knoxville | Marion, IA | STRUCTURE DAMAGE REPORTED BY MARION COUNTY EMERGENCY MANAGER. REPORT LOCATION AND TIME ESTIMATED VIA RADAR. |
| 01:40 UTC | TORNADO | 2 S Lake Red Rock | Marion, IA | POSSIBLE TORNADO - FRONT PORCH BLOWN OFF. WINDOWS BLOWN OUT. PINE TREES SHEARED OFF THE TOP. DAMAGE TOWARD ILLINOIS DR. . |
| 01:45 UTC | TORNADO | 5 Nw Pella | Marion, IA | UNCONFIRMED TORNADO. SIGNIFICANT DAMAGE TO OUTBUILDINGS IN THE AREA. . |
| 01:48 UTC | TSTM WND DMG | 6 N Pella | Marion, IA | 3 OPEN ACCESS WOODEN OUTBUILDINGS WITH SHEET METAL ROOFING FLATTENED. 7 OAK TREES FELLED. SHEET METAL STREWN ACROSS ACREAGE. TIME ESTIMATED BY RADAR. DELAYED REPORT. |
| 02:00 UTC | TSTM WND GST 60 | Pella | Marion, IA | . |
| 02:05 UTC | HAIL 0.88 | Sully | Jasper, IA | REPORT VIA SOCIAL MEDIA. . |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of March 6, 2017
53 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 6 | 5:04 PM CST | EF1 | Faribault, MN | 9.3 | 200 | |||
| March 6 | 5:23 PM CST | EF0 | Webster, IA | 2.4 | 30 | |||
| March 6 | 5:28 PM CST | EF1 | Webster, IA | 2.9 | 50 | $70,000 | ||
| March 6 | 5:35 PM CST | EF0 | Geary, KS | 0.1 | 50 | |||
| March 6 | 5:36 PM CST | EF0 | Wabaunsee, KS | 16.1 | 50 | |||
| March 6 | 5:37 PM CST | EF0 | Pottawatomie, KS | 0.0 | 25 | |||
| March 6 | 5:37 PM CST | EF0 | Wabaunsee, KS | 0.1 | 50 | |||
| March 6 | 5:38 PM CST | EF1 | Freeborn, MN | 11.9 | 300 | |||
| March 6 | 5:39 PM CST | EF1 | Sherburne, MN | 8.8 | 300 | |||
| March 6 | 5:59 PM CST | EF0 | Wabaunsee, KS | 1.9 | 50 | |||
| March 6 | 6:13 PM CST | EF0 | Shawnee, KS | 5.2 | 50 | |||
| March 6 | 6:27 PM CST | EF0 | Boone, IA | 17.9 | 85 | $125,000 | ||
| March 6 | 6:30 PM CST | EF0 | Nodaway, MO | 5.8 | 25 | |||
| March 6 | 6:58 PM CST | EF1 | Hardin, IA | 6.3 | 300 | $25,000 | ||
| March 6 | 7:05 PM CST | EF0 | Butler, KS | 0.1 | 50 | |||
| March 6 | 7:19 PM CST | EF1 | Warren, IA | 4.8 | 100 | $80,000 | ||
| March 6 | 7:24 PM CST | EF2 | Clay, MO | 19.6 | 1,000 | |||
| March 6 | 7:29 PM CST | EF1 | Marion, IA | 5.3 | 120 | $50,000 | ||
| March 6 | 7:38 PM CST | EF1 | Franklin, KS | 3.0 | 50 | |||
| March 6 | 7:40 PM CST | EF1 | Mercer, MO | 10.3 | 100 | |||
| March 6 | 7:47 PM CST | EF0 | Marion, IA | 5.5 | 65 | $25,000 | ||
| March 6 | 7:51 PM CST | EF0 | Johnson, KS | 0.3 | 100 | |||
| March 6 | 8:03 PM CST | EF0 | Jackson, MO | 2.3 | 25 | |||
| March 6 | 8:11 PM CST | EF3 | Jackson, MO | 17.7 | 400 | 12 | ||
| March 6 | 8:16 PM CST | EF2 | Wayne, IA | 14.9 | 250 | $2.0 million | ||
| March 6 | 8:30 PM CST | EF1 | Appanoose, IA | 8.0 | 60 | $40,000 | ||
| March 6 | 8:33 PM CST | EF2 | Appanoose, IA | 9.7 | 90 | $750,000 | ||
| March 6 | 8:34 PM CST | EF1 | Lafayette, MO | 1.8 | 50 | |||
| March 6 | 8:40 PM CST | EF0 | Carroll, MO | 6.0 | 100 | |||
| March 6 | 8:46 PM CST | EF1 | La Crosse, WI | 2.6 | 200 | $290,000 | ||
| March 6 | 8:56 PM CST | EF1 | Chariton, MO | 19.8 | 100 | |||
| March 6 | 9:10 PM CST | EF0 | Pettis, MO | 3.9 | 25 | |||
| March 6 | 9:17 PM CST | EF0 | Henry, MO | 7.8 | 25 | |||
| March 6 | 9:40 PM CST | EF0 | Cooper, MO | 17.4 | 400 | |||
| March 6 | 9:40 PM CST | EF1 | Shelby, MO | 18.5 | 150 | 1 | ||
| March 6 | 9:44 PM CST | EF1 | Adair, OK | 6.1 | 650 | $100,000 | ||
| March 6 | 9:50 PM CST | EF0 | Dubuque, IA | 5.7 | 25 | $5,000 | ||
| March 6 | 9:56 PM CST | EF2 | Louisa, IA | 0.3 | 150 | |||
| March 6 | 10:00 PM CST | EF1 | Hickory, MO | 0.8 | 100 | $5,000 | ||
| March 6 | 10:05 PM CST | EF2 | Muscatine, IA | 1.8 | 200 | 3 | $100,000 | |
| March 6 | 10:13 PM CST | EF2 | Muscatine, IA | 25.3 | 1,000 | $52,000 | ||
| March 6 | 10:18 PM CST | EF1 | Cedar, IA | 16.6 | 100 | $110,000 | ||
| March 6 | 10:19 PM CST | EF2 | Scott, IA | 34.7 | 200 | |||
| March 6 | 10:24 PM CST | EF1 | Camden, MO | 2.0 | 400 | 1 | $100,000 | |
| March 6 | 10:36 PM CST | EF0 | Morgan, MO | 0.3 | 50 | $100,000 | ||
| March 6 | 10:40 PM CST | EF0 | Clinton, IA | 4.4 | 50 | |||
| March 6 | 10:51 PM CST | EF1 | Washington, AR | 6.4 | 400 | $40,000 | ||
| March 6 | 10:53 PM CST | EF1 | Whiteside, IL | 1.5 | 10 | |||
| March 6 | 11:03 PM CST | EF1 | Osage, MO | 7.3 | 75 | |||
| March 6 | 11:17 PM CST | EF1 | Montgomery, MO | 20.9 | 150 | |||
| March 6 | 11:38 PM CST | EF2 | Newton, AR | 36.6 | 700 | 1 | $400,000 | |
| March 6 | 11:51 PM CST | EF1 | Saint Charles, MO | 3.1 | 100 | 3 | ||
| March 6 | 11:52 PM CST | EF1 | Mason, IL | 6.8 | 150 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.